|Year : 2020 | Volume
| Issue : 2 | Page : 142-143
Intraoperative bronchospasm following intravenous diclofenac: An analgesic consideration
Amiya Kumar Barik, Praveen Talawar, Ajit Kumar, Priyanka Gupta
Department of Anaesthesiology, Critical Care and Pain, All India Institute of Medical Sciences, Rishikesh, Uttarakhand, India
|Date of Submission||10-May-2020|
|Date of Decision||03-Jun-2020|
|Date of Acceptance||18-Jun-2020|
|Date of Web Publication||15-Dec-2020|
Dr. Ajit Kumar
Department of Anaesthesiology, Critical Care and Pain, All India Institute of Medical Sciences, Rishikesh - 249 203, Uttarakhand
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Barik AK, Talawar P, Kumar A, Gupta P. Intraoperative bronchospasm following intravenous diclofenac: An analgesic consideration. J Med Evid 2020;1:142-3
|How to cite this URL:|
Barik AK, Talawar P, Kumar A, Gupta P. Intraoperative bronchospasm following intravenous diclofenac: An analgesic consideration. J Med Evid [serial online] 2020 [cited 2023 Jun 3];1:142-3. Available from: http://www.journaljme.org/text.asp?2020/1/2/142/303570
A 12-year-girl (weight - 30 kg and height - 128 cm) diagnosed case of the right-sided anterior cruciate ligament tear posted for arthroscopic repair under the American society of Anaesthesiologists (ASA) Class-?. General, physical, airway examination, and laboratory investigations were within normal limits. Initial plan of anesthesia was regional anesthesia but following patient's refusal, plan was changed to general anesthesia. On the day of surgery, nil per oral status confirmed and the patient was shifted to operation room. Ringer lactate solution was infused using 20G intravenous (IV) cannula. ASA monitors including electrocardiogram, non-invasive blood pressure, pulse oximetry (SPO2) were attached. Anesthesia was induced with IV fentanyl-1.5 μg/kg, midazolam-0.05 mg/kg, propofol-2 mg/kg, and vecuronium-0.1 mg/kg. Airway was secured using I-gel supraglottic airway size-2.0. Anesthesia was maintained with O2:N2O-50:50, sevoflurane, and intermittent vecuronium. The patient was put on volume controlled mode (ETCO2:35–40 mm Hg). As the duration of surgery was short (<1 h) so repetition of IV opioid was avoided rather analgesia was made multimodal giving IV nonsteroidal anti-inflammatory drugs (NSAIDs), paracetamol 450 mg and diclofenac 60 mg (Actigesic, Intas Pharmaceutical Limited). IV paracetamol infusion was given in early intraoperative period and diclofenac infusion over 30 min toward the end of surgery during closure of surgical wound for better analgesic coverage in postoperative period. Immediately after giving IV diclofenac, peak airway pressure increased to 35 with tachycardia (heart rate-132/min). Initially, it was thought to be lighter plane of anesthesia as the possible cause. Hence, vecuronium was repeated and inhalational agent was increased to keep minimum alveolar concentration above 1. Meantime saturation started to fall gradually to 82%. Hence, supraglottic airway (SGA) was removed and rapid sequence intubation was performed with IV propofol-2 mg/kg and succinylcholine-1.5 mg/kg. Trachea was intubated with size 6.5 mm/polyvinylchloride/cuffed endotracheal tube, position was confirmed. She was given IV hydrocortisone-50 mg, deriphylline-50 mg and 8–10 puffs of salbutamol and ipratropium bromide. An additional dose of IV fentanyl-50 μg. Subsequently bronchospasm was relieved. The patient shifted to intensive care unit and ventilated till return of spontaneous respiratory effort. Trachea was extubated after the patient became fully awake and followed command. She was kept on follow-up for next 2 days, which was uneventful and discharged on postoperative day four. A detailed past history was obtained from the patient relative after the event who gave an irresolute history of asthma during childhood, which was not revealed during pre-anesthetic visit. She had one episode of respiratory difficulty 6 years back which subsided after taking ayurvedic medications. Since then she had no such illness. She had no history of any drug allergy, allergic rhinitis, or nasal polyp. Immunological testing could not be performed perioperatively, because intraoperatively, the patient management was our main focus and she had an uneventful postoperative course. However, during discharge we counseled the patient attendant about the event and advised them to perform drug-specific IgE level, skin testing for allergic reaction to diclofenac.
NSAIDs exacerbated respiratory disease (NERD) is defined as hypersensitivity to NSAIDs, leading to respiratory complications such as acute exacerbation of asthma, severe asthma morbidity, and bronchospasm. The prevalence of NERD among normal children is approximately 0.3%. The prevalence of childhood bronchial asthma varies from 4% to 32%. According to Szczeklik, NSAIDs inhibits cyclooxygenase and prostaglandin synthesis causing activation of lipoxygenase pathway leading to increased leukotriene synthesis and risk of bronchospasms or asthma exacerbation. Since the surgery was below umbilicus so our plan of anesthesia was spinal anesthesia but the patient refused for the same inside the operation room so we had to change our plan to general anesthesia. Ultrasound-guided nerve block could not be performed because of unavailability of ultrasound at that particular time. The surgery was of short duration, so SGA was preferred over endotracheal tube intubation and IV opioid was also avoided. As the history pertaining to childhood asthma was not clear so diclofenac was used with a novel intent to make analgesia multimodal, but unfortunately, the patient developed bronchospasm. The same was managed uneventfully due to timely intervention. Short et al. stated that in children aged between 6 and 15 years with diagnosis of asthma, lung function reduced by 15% after ingestion of diclofenac. Jenkins et al. studied the cross-sensitivity among NSAIDs and found 16% to 25% reduction in peak expiratory flow after diclofenac intake. To conclude, caution should be taken while administering diclofenac to patients with any previous history of asthma.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Morales DR, Guthrie B, Lipworth BJ, Jackson C, Donnan PT, Santiago VH. NSAID-exacerbated respiratory disease: A meta-analysis evaluating prevalence, mean provocative dose of aspirin and increased asthma morbidity. Allergy 2015;70:828-35.
Lo PC, Tsai YT, Lin SK, Lai JN. Risk of asthma exacerbation associated with nonsteroidal anti-inflammatory drugs in childhood asthma: A nationwide population-based cohort study in Taiwan. Medicine (Baltimore) 2016;95:e5109.
Pal R, Dahal S, Pal S. Prevalence of bronchial asthma in Indian children. Indian J Community Med 2009;34:310-6.
] [Full text]
Szczeklik A. Mechanism of aspirin-induced asthma. Allergy 1997;52:613-9.
Short JA, Barr CA, Palmer CD, Goddard JM, Stack CG, Primhak RA. Use of diclofenac in children with asthma. Anaesthesia 2000;55:334-7.
Jenkins C, Costello J, Hodge L. Systematic review of prevalence of aspirin induced asthma and its implications for clinical practice. BMJ 2004;328:434.